Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2003, 4:40 PM MDT for Iron County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2003, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 15, 2003, 5:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3805 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 152240 SVRSLC UTC021-152315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 440 PM MDT FRI AUG 15 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL IRON COUNTY IN UTAH * UNTIL 515 PM MDT * AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL IRON COUNTY...OR ABOUT 21 MILES NORTH OF CEDAR CITY...MOVING SOUTHWEST AT 15 MPH. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THIS STORM IS JUST WEST OF HIGHWAY 130. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3795 11325 3785 11315 3796 11297 3807 11311
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 15, 3:30 PM MDT, 1 hour 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI AUG 15 2003
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH SATURDAY. A NORTHERLY FLOW WILL DEVELOP ON SUNDAY AND THIS
WILL GRADUALLY DRY THE AREA OUT FROM THE NORTHWEST.
.DISCUSSION...CONVECTION IS FAIRLY TERRAIN DRIVEN SO FAR TODAY. I
DO EXPECT CELLS TO HOLD TOGETHER ENOUGH IN THE NORTH TO DRIFT
ACROSS THE VALLEYS TONIGHT ASSOCIATED WITH THE VORT LOBE SWINGING
WESTWARD INTO UT. THIS FEATURE SEEMS TO ALMOST HAVE A CLOSED
CIRCULATION IN WATER VAPOR IMAGERY AND SEEMS TO BE DUMBBELLING
AROUND THE LOW IN NEW MEXICO. THIS WOULD KEEP MUCH OF THE NORTH
ACTIVE THRU MUCH OF TOMORROW UNTIL IT SHEARS OUT TO THE NORTH AHEAD
OF THE LOW MOVING IN FROM THE PACIFIC. THE FLOW BECOMES NORTHERLY
SAT NIGHT BUT REMAINS LIGHT SO THERE SHOULD STILL BE PLENTY OF
MOISTURE AROUND ON SUNDAY FOR CONVECTION OVER ABOUT THE
SOUTHEASTERN 2/3 OF THE AREA.
HAVE EXPANDED FLASH FLOOD WATCH FOR TONIGHT TO COVER THE EASTERN
VALLEYS FROM PRICE SOUTHWARD AND ADDED EXTREME EASTERN IRON COUNTY
AS WELL. RADAR IS SHOWING VERY SLOW MOVEMENT TO CELLS AND FLASH
FLOODING IS A GOOD BET. CELLS OVER THE NORTH COULD GENERATE HEAVY
RAIN TOO BUT THEY SHOULD BE MOVING A LITTLE FASTER.
MONDAY SHOULD BE DRIER ALTHO THE REMNANTS OF THE PACIFIC LOW COULD
BE GRAZING OUR NORTHEASTERN ZONES. RIDGE AXIS COMES BY TUE WITH GFS
CONTINUING TO GENERATE CONVECTION OVER THE AREA THAT DAY THEN
SOUTHWEST FLOW SETS UP WED THRU THE END OF THE WEEK AND MODEL TRIES
TO DRY US OUT.
SLC 5552 CDC 5553 WILENSKY
.SLC...FLASH FLOOD WATCH SOUTHERN MOUNTAINS AND SOUTHERN AND EASTERN
VALLEYS THROUGH MIDNIGHT TONIGHT.Hazardous weather outlook, Aug 15, 7:00 AM MDT, 9 hours 40 minutes before
IDZ024-025-UTZ001>021-WYZ021-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF SOUTHERN AND EASTERN UTAH THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE SOUTH CENTRAL AND SOUTHEAST PORTIONS OF THE STATE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THOSE AREAS THROUGH MIDNIGHT TONIGHT. SEE THE LATEST FLOOD WATCH (SLCFFASLC) ISSUED BY THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...ARE EXPECTED AGAIN OVER THE WEEKEND. DRIER AND WARMER AIR WILL MOVE IN FROM THE WEST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:45 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
| Aug 14, 6:47 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 118 min |
| Aug 14, 7:21 PM MDT | Flash Flood Warning | SLC | Emery | 114 min |
| Aug 14, 8:12 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 63 min |
| Aug 14, 9:25 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 60 min |
| Aug 15, 3:27 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Aug 15, 4:02 PM MDT | Flash Flood Warning | SLC | Garfield, Piute | 88 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.